Hail, Schenectady
- When
- August 3, 2:00 PM EST
- Where
- Schenectady County, 1.22 mi SSE of Aqueduct
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.813, -73.892
Quarter size hail was reported in Niskayuna during a thunderstorm.
A warm and humid air mass was in place on Monday, August 3rd. Ahead of a cold front, a surface pre-frontal trough was moving across the area during the afternoon hours from west to east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A warm and humid air mass was in place on Monday, August 3rd. Ahead of a cold front, a surface pre-frontal trough was moving across the area during the afternoon hours from west to east. Showers and thunderstorms developed along this boundary and a few of the thunderstorms became severe, producing large hail and damaging winds, especially in the Capital Region.
Some additional thunderstorms developed just ahead of the surface cold front during the evening hours, with significant damage reported in the town of Fort Plain. The threat for thunderstorms ended with the passage of the cold front by the late evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 12:42 PM EST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 142 PM EDT MON AUG 3 2015 .SYNOPSIS... A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING AND MOVE TO THE COAST BY MORNING. IT MAY TRIGGER STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. AN UPPER LEVEL DISTURBANCE WILL LINGER OVER QUEBEC THROUGH MUCH OF THE WEEK...BRINGING COOLER AIR INTO OUR REGION...AND TRIGGERING SCATTERED SHOWERS DURING THE AFTERNOON AND EVENING TUESDAY AND WEDNESDAY...MAINLY NORTH OF I90 AND OVER THE HIGHER TERRAIN. && .NEAR TERM /THROUGH TONIGHT/... SOME SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT... AS OF 930 AM EDT...MOST OF THE CIN IS MIXED OUT...A FINE LINE/PRE FRONTAL TROF IS FM SLK-BGM AND APPEARS IT WILL BE THE FOCUS OF CONVECTIVE DEVELOPMENT THIS AFTN. AHEAD OF IT SKIES HAVE BEEN SUNNY...TD ARE IN THE LOWER 60S AND TEMPS ARE IN THE 80S WITH A FEW MORE HOURS OF DIURNAL HEATING TO GO. AT 500HPA THE FIRST SHORT WV ROTATING AROUND THE BASE OF THE LARGE QB/ONT CUT OFF IS IN THE E GRTLKS AND MVNG SLOWLY E WITH THE BEST DYNAMICS N OR N OF FCA. MU CAPE VALUES ARE NOW IN THE VCNTY OF 1000-1500 J/KG...MID LEVEL LAPSE RATES ARE ARND 6.5C. SCT TSTMS WILL FORM ALONG THIS LINE DURING THE AFTN HRS...WHICH WILL BE COME STRONG AND SOME MAY BE SEVERE. THIS SCT-BKN LINE OF STORMS WILL PROGRESS IN BOWING SEGMENTS ACROSS THE RGN DURING THE AFTN AND EVNG. SEE LATEST SPC DISC. PRE- FRONTAL TROF WILL REACH SVT-RDG BY EVNG...AND DRIFT EAST AS ACTIVITY DIM AND ATMOS STABILIZES. OVERNIGHT THIS BOUNDARY WILL SHIFT EAST AS THE MAIN CDFNT MOVES INTO THE E GRTLKS...AND THEN TO COAST BY DAYBREAK. WITH CYCLONIC 500HPA FLOW ACROSS THE RGN AND COOLING AT 500HPACLOUDS WILL INCR N TWRD DAYBREAK. MINDS WILL REMAIN IN THE 60S. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... TUESDAY...THE COLD FRONT WILL BE NEAR WRN NEW ENGLAND BY DAYBREAK. THE SFC DEWPT BOUNDARY WILL STILL BE PROGRESSING EAST ACROSS ERN NY. THE NAM IS ADVERTISING ALOT OF INSTABILITY FOR TUE WITH A DEEPLY SHEARED ENVIRONMENT. THE GFS HAS LESS AGAIN...BUT THERE IS A SMALL AREA OF HIGH INSTABILITY FROM THE THE MASS PIKE SOUTH AND EAST INTO NW CT. SPC DOES HAVE LITCHFIELD CTY CLIPPED BY THE MARGINAL RISK. MID LEVEL LAPSE RATES WILL BE AROUND 6.5C/KM WITH ANOTHER SHORT-WAVE ROTATING AROUND THE UPPER LEVEL LOW. WILL HAVE TO MONITOR FOR SOME STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL /NO ENHANCED WORDING YET/...ESPECIALLY FROM THE CAPITAL DISTRICT SOUTH AND EAST. LOW- LEVEL COLD ADVECTION WILL BE ONGOING DURING THE LATE MORNING INTO THE PM. DOWNSLOPING EFFECTS OFF THE ERN CATSKILLS/ERN DACKS MAY ALLOW MAX TEMPS TO GET INTO THE MID AND U80S IN THE HUDSON RIVER VALLEY/CAPITAL REGION. EXPECT M70S TO L80S IN MOST OTHER LOCATIONS...EXCEPT OVER THE SRN DACKS/SRN GREENS WHERE SOME U60S TO L70S ARE POSSIBLE IN THE COLD ADVECTION REGIME...AS H850 TEMPS LOWER TO +10C TO +16C FROM NW TO SE OVER THE FCST AREA BY THE LATE PM. A SLIGHT TO LOW CHC OF THUNDERSTORMS WILL CONTINUE UNTIL SUNSET. TUESDAY NIGHT...WITH THE LOSS OF THE DIURNAL HEATING THE SCT SHOWERS AND THUNDERSTORMS WILL DIMINISH QUICKLY. THE ISOLD-SCT SHOWERS MAY LINGER THE LONGEST OVER THE SRN DACKS. LOWS WILL GENERALLY BE IN THE MID 50S TO AROUND 60F WITH SOME U40S TO L50S OVER THE SRN DACKS/SRN GREENS. HUMIDITY LEVELS WILL BE QUITE COMFORTABLE. WED-WED NIGHT...THE FCST AREA WILL STILL BE UNDER THE INFLUENCE OF THE UPPER LEVEL LOW CENTERED OVER S-CNTRL QUEBEC. IN THE CYCLONIC FLOW ANOTHER PIECE OF SHORT-WAVE ENERGY WILL SWING ACROSS UPSTATE NY AND NEW ENGLAND. THE BEST CHC OF ISOLD-SCT SHOWERS DUE TO THE CYCLONIC VORTICITY ADVECTION WILL BE NORTH AND WEST OF THE CAPITAL REGION. H500 TEMPS WILL BE AROUND -15C TO -18C FROM ALY NORTH AND WEST. THE H500 HEIGHTS ARE ABOUT 2-3 STD DEVS BELOW NORMAL BASED ON THE LATEST GEFS FOR WED. H850 TEMPS WILL BE 1-2 STD DEVS BELOW NORMAL. HIGHS ON WED WILL BE IN THE M60S TO L70S OVER THE MTNS...AND MID AND U70S IN THE VALLEYS...WITH A FEW 80F READINGS NEAR KPOU. CLEARING SKIES AND LIGHT TO CALM WINDS WILL ALLOW FOR COOL NIGHT FOR THE FIRST WEEK OF AUG...WITH HIGH PRESSURE BUILDING IN. LOWS WILL RANGE FROM THE U40S TO M50S OVER THE FCST AREA. && .LONG TERM /THURSDAY THROUGH SUNDAY/... BELOW NORMAL TEMPERATURES EXPECTED WITH HIGHS MAINLY IN THE 70S. GUIDANCE IS IN GENERAL AGREEMENT THAT A COLD FRONT SHOULD STALL TO OUR SOUTH LATE IN THE WEEK SOMEWHERE ACROSS THE MID ATLANTIC REGION. THE EXACT LOCATION IS VERY MUCH IN QUESTION AT THIS TIME. GUIDANCE IS ALSO IN GENERAL AGREEMENT THAT A LARGE UPPER LEVEL LOW WILL MOVE NORTH OF THE CANADIAN MARITIMES LATE IN THE WEEK LEAVING THE GREAT LAKES REGION AND NORTHEAST UNDER A LONGWAVE TROUGH THOUGH THE WEEKEND. THE DIFFERENCES IN THE MODELS ARE ON HOW THEY HANDLE SHORT WAVE ENERGY MOVING THROUGH THE LONGWAVE TROUGH AND ITS IMPACTS THE POSITION OF THE STALLED BOUNDARY AND THE STRENGTHEN OF AN AREA OF LOW PRESSURE THAT IS EXPECTED TO FORM AND MOVE EASTWARD ALONG THE BOUNDARY. GUIDANCE HAVE NOT BEEN SHOWING ANY CONSISTENCY. AT THIS TIME...THE OPERATIONAL RUN OF THE GFS KEEPS THE BOUNDARY...LOW AND PRECIPITATION SHIELD TO OUR SOUTH WHILE THE ECMWF BRINGS A SOAKING RAINFALL TO THE AREA LATE THURSDAY NIGHT AND FRIDAY TO MAINLY TO AREAS SOUTH OF INTERSTATE 90. HAVE FAVORED GUIDANCE FROM THE WEATHER PREDICTION CENTER TO MAINTAIN FORECAST CONSISTENCY AND HAVE CHANCE POPS FOR AREAS SOUTH OF I-90 LATE THURSDAY NIGHT AND FRIDAY. AS FOR THE WEEKEND...HAVE MAINLY SLIGHT CHANCES POPS SINCE THE TIMING OF ADDITIONAL SHORT WAVES IN HIGHLY UNCERTAIN. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... A PERIOD OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO IMPACT THE TAF SITES AS A COLD FRONT APPROACHES THE REGION LATE THIS AFTERNOON AND EVENING. CONDITIONS WILL BE FAVORABLE FOR THE POSSIBILITY FOR SOME STRONG TO SEVERE THUNDERSTORMS. VFR CONDITIONS ARE EXPECTED WELL INTO THE AFTERNOON HOURS WITH CONDITIONS LOWERING TO MVFR WITH THE CONVECTION LATE THIS AFTERNOON AND EVENING. IFR CONDITIONS WILL BE POSSIBLE BUT HAVE NOT BEEN INCLUDE IN THE TAFS AT THIS TIME. OVERNIGHT GENERALLY MVFR CONDS W/AREAS 2SM IN BR. PATCHES OF IFR IN FOG ARE EXPECTED TO DEVELOP LATE TONIGHT AS THE CLOUD COVER DECREASES AND WINDS LIGHTEN UP. AT THE TAF SITES SOUTHERLY WINDS WILL CONTINUE 10 TO 20 KNOTS AND GUSTY INTO THE EVENING. WINDS WILL BECOME LIGHT SOUTHERLY LATER THIS EVENING...AND LIGHT AND VARIABLE OVERNIGHT. OUTLOOK... TUE NIGHT-THU: NO OPERATIONAL IMPACT. NO SIG WX. THU NIGHT-FRI: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA. && .FIRE WEATHER... A COLD FRONT WILL APPROACH FROM THE EASTERN GREAT LAKES REGION TODAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. THE COLD FRONT WILL BE EAST OF THE REGION TUESDAY MORNING...BUT AN UPPER LEVEL DISTURBANCE WILL CONTINUE THE THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON...AS COOLER AND DRIER AIR WILL ARRIVE FOR WEDNESDAY. THE RH VALUES WILL LOWER TO 40 TO 60 PERCENT THIS AFTERNOON...AND INCREASE TO 75 TO 100 PERCENT TONIGHT. THE RH VALUES WILL LOWER TO 35 TO 55 PERCENT TUESDAY AFTERNOON. THE WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AT 10 TO 20 MPH TODAY...AND SOUTH TO SOUTHWEST AT 5 TO 15 MPH TONIGHT. THE WINDS WILL BE FORM THE WEST TO NORTHWEST AT 10 TO 20 MPH ON TUESDAY WITH THE FRONT MOVING ACROSS THE REGION. && .HYDROLOGY... MAINLY DRY WEATHER IS EXPECTED THIS MORNING WITH SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES AND CROSSES THE REGION. THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS AS PWATS RISE UP TO AROUND 1.5 INCHES AHEAD OF THE BOUNDARY. THE HEAVY RAINFALL COULD LEAD TO SOME MINOR FLOODING IN POOR DRAINAGE AND LOW LYING AREAS. ALSO SOME SHARP WITHIN BANK RISES WOULD BE EXPECTED ON STREAMS...CREEKS AND SOME SMALL RIVERS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON TUESDAY ESPECIALLY DURING THE AFTERNOON AS THE UPPER LEVEL TROUGH AXIS APPROACHES AND PASSES OVER THE REGION. RAINFALL AMOUNTS MAY RANGE FROM A TENTH TO A THIRD OF AN INCH WITH LOCALLY HIGHER AMOUNTS. A TREND TOWARDS DRIER WEATHER WILL OCCUR ON WEDNESDAY...AND CONTINUE UNTIL FRIDAY MORNING. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...SNYDER NEAR TERM...SNYDER SHORT TERM...WASULA LONG TERM...IAA AVIATION...SNYDER FIRE WEATHER...BGM/WASULA HYDROLOGY...BGM/WASULA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 640 AM EDT MON AUG 3 2015 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-041100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 640 AM EDT MON AUG 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT. SOME OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF 58 MPH OR GREATER AND OR LARGE HAIL AN INCH IN DIAMETER OR LARGER. THE STORMS WILL MOVE FROM THE SOUTHWEST TO NORTHEAST AT AROUND 35 MPH. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING MAY ACCOMPANY SOME OF THE STORMS. THEY WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING IN SOME LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON INTO TONIGHT. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/ALBANY
The Albany radar (KENX), 29 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
17 thunderstorm wind, 3 hail. Local standard time, as filed.
Quarter size hail was reported in Niskayuna during a thunderstorm.
Trees and wires were reported down in the Argo and Hamburg Sections of Rotterdam due to thunderstorm winds.
A tree was reported down and power was out in Schenectady as a result of thunderstorm winds.
A traffic light pole was bent as a result of thunderstorm winds in Schenectady.
Trees were reported down in the Lansingburgh section of Troy due to thunderstorm winds.
Large tree limbs were reported down in Cohoes as a result of thunderstorm winds.
Penny size hail was reported during a thunderstorm in Cohoes.
Penny size hail was reported during a thunderstorm in Troy.
Trees, a power pole and power lines were downed on Spring Street in Cambridge due to thunderstorm winds.
Trees were downed on Content Farm Road near Route 22 in Cambridge due to thunderstorm winds.
Trees were downed at the intersection of County Route 62 and Kenyon Hill Road in Cambridge due to thunderstorm winds.
Trees and power lines were reported down on Route 22 in the Shushan section in the town of Salem due to thunderstorm winds.
Trees were downed along Reid Street in Fort Plain due to thunderstorm winds. Some of the trees fell on homes along the street.
A National Weather Service Storm Survey was conducted in Fort Plain. Multiple trees were downed in Fort Plain due to a thunderstorm microbursts, especially between Center Street and Lydius Street. Several of the trees fell on homes. A utility pole was snapped at the intersection of Central Street and Orchard Street and a chimney was partially toppled as well.
A National Weather Service Storm Survey was conducted in Fort Plain. Trees were downed between Gilbert Avenue and Clinton Avenue due to a thunderstorm microburst.
Tree limbs were reported down along Old Station Road in Nelliston due to thunderstorm winds.
A play shed was blown away due to thunderstorm winds in Fort Plain.
Trees were reported down along Old Fort Plain Road in Fort Plain due to thunderstorm winds.
Trees were reported down near the New York State Thruway in the town of Canajoharie via Twitter.
A tree was reported down in Broadalbin due to thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591026, 591027, 591029, 591030, 591031, 591033, 591034, 591035, 591044, 591047, 591049, 591050, 591058, 591064, 591067, 591055, 591071, 591069, 591051, 591053.